Welcome to icliniq.com.
I read your query and understand your concern.
I have taken note of your mention that you have been on Depakote (Divalproex sodium) 250mg for a year, along with your past history of depression and previous use of Risperidone 1mg. I would like to understand whether you started taking Depakote during a depressive episode or if there was a history of mania.
Bipolar Disorder comprises two distinct phases:
- Depression, characterized by low mood, reduced energy, decreased interest in enjoyable activities, poor concentration, low self-esteem, sleep and appetite changes lasting for around 2 weeks.
- Mania, involving persistent elevated or irritable mood, heightened energy levels, reduced sleep need, concentration difficulties, excessive grooming, increased religiosity, and heightened sexual drive for about 1 week.
For depression alone, antidepressants may be prescribed, sometimes augmented with mood stabilizers like Depakote. For the first occurrence of mania, antipsychotics such as Risperidone are typically initiated, sometimes combined with Depakote. Patients experiencing both mania and depression are often prescribed mood stabilizers like Depakote in conjunction with treatment specific to each episode. Usually, for a single episode of bipolar disorder, a mood stabilizer is recommended for nearly 2 years of symptom-free periods, followed by tapering and discontinuation if there are no personal, financial, or occupational stressors.
Based on the information you have provided, you have been on Depakote 250mg for approximately two years without experiencing mania or depression symptoms. If there are no stressors in your life, discontinuing the medication could be an option. But, if you prefer to be on the safer side and continue the medication, I suggest undergoing liver function tests (LFT), lipid profile, complete blood count (CBC), and monitoring your weight every 3 months.